This letter to the editor is the case report of a 69-year-old man with progressive supranuclear palsy (PSP) “showing tonic flexion of the trunk to the right while standing, compatible with the diagnosis of Pisa syndrome.” Pisa syndrome is a red flag for MSA. But these authors point out that Pisa syndrome can occur in several neurodegenerative disorders, including PSP, though they’ve never read a case of documented Pisa syndrome in PSP.
No one ever used the word but I’d say my father also had “Pisa syndrome” — we called it “leaning” and the direction of the lean changed over time.
The authors of this letter, however, are not sure about the cause of Pisa syndrome in this patient. They think it may be a side effect from Mirapex or Seroquel — both medications thought to cause Pisa syndrome.
One hard-to-understand statement in this letter to the editor is intriguing: “Although the pathophysiology of the akinetic–rigid syndrome of PSP has been based on a multiple neurotransmitter damage, the recent observation of upregulated nigrostriatal postsynaptic 5-HT2A receptors, and a subtle reduction in cortical 5-HT2A receptors, seems to suggest a crucial serotoninergic contribution to the pathophysiology of PSP, based on a presynaptic serotoninergic deficit.”
I wonder if this suggests that an SSRI anti-depressant might be helpful in PSP?
Here’s the citation:
Journal of Clinical Neuroscience. 2012 Apr 2. [Epub ahead of print]
Letter to the Editor
Pisa syndrome in a patient with progressive supranuclear palsy
Solla P, Cannas A, Costantino E, Orofino G, Lavra L, Marrosu F.
Movement Disorders Center, Department of Cardiovascular and Neurological Sciences, Institute of Neurology, University of Cagliari, Monserrato (Cagliari), Italy.
The full article may be available online for a charge.